Wisconsin, 2011

Damaging Wind in Wisconsin, July 18, 2011

July 18, 2011 · NWS MKX · 1 event in 1 county or zone

A line of strong to severe thunderstorms moved along a weak frontal boundary that was draped from the west-northwest to east-southeast across central Wisconsin. A severe thunderstorm produced strong wind gusts near Brandon that damaged a building, with pieces of sheet metal blown into the air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A line of strong to severe thunderstorms moved along a weak frontal boundary that was draped from the west-northwest to east-southeast across central Wisconsin. A severe thunderstorm produced strong wind gusts near Brandon that damaged a building, with pieces of sheet metal blown into the air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 18, 2:32 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 18, 2:32 PM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
332 PM CDT MON JUL 18 2011

.SHORT TERM...

TONIGHT AND TUESDAY...FORECAST CONFIDENCE...LOW TO MEDIUM.

THE BEST CHANCE FOR THUNDERSTORMS MAKING IT INTO THE COUNTY WARNING
AREA /CWA/ WILL BE THIS EVENING THROUGH AROUND MIDNIGHT.
THUNDERSTORMS IN NORTHERN WI SHOULD DRIFT SOUTHWARD INTO SOUTHERN WI
THIS EVENING. THESE STORMS WOULD BE SLIGHTLY AHEAD OF A TROUGH THAT
IS MAKING ITS WAY SOUTHWARD INTO SOUTHERN WI OVERNIGHT. BEHIND THE
TROUGH THERE WILL BE A WIND SHIFT AND SLIGHTLY LOWER DEWPOINTS.
THERE IS NOT A LOT OF UPPER FORCING WITH THE TROUGH TO TRIGGER
THUNDERSTORMS...SO EXPECTING IT TO BE PRETTY UNEVENTFUL.

THAT SAID...IF STORMS WERE TO DEVELOP UPSTREAM AND BE
ELEVATED...THEY COULD BE SUSTAINED IN THE HIGH-CAPE...WELL-CAPPED
ENVIRONMENT OVERNIGHT. THERFORE...KEPT SLIGHT CHANCE POPS IN AFTER
MIDNIGHT.

TROUGH/FRONT SINKS JUST SOUTH OF WI/IL BORDER AND ALSO INTO FAR
WESTERN WI. WE COULD BE ON THE EASTERN/NORTHERN FRINGE OF ANY
CONVECTION THAT RIDES ALONG THE FRONT. THEREFORE...CHANCE POPS IN
SOUTHWEST CWA...MAINLY TUE MORNING.

HEAT STILL THE STORY IN WESTERN HALF OF CWA TUE...WITH HEAT INDICES
EXPECTED IN THE LOW 100S ONCE AGAIN. KEPT HEADLINES AS THEY WERE.
FOR EASTERN CWA...HEAT INDICES EXPECTED IN THE UPPER 90S SINCE HIGHS
EXPECTED IN THE UPPER 80S AND DEWS IN THE LOWER 70S...NOT QUITE
CRITERIA. THEREFORE...NO HEAT ADVY ISSUED.

TUESDAY NIGHT THROUGH THURSDAY...MEDIUM TO HIGH FCST CONFIDENCE

LOW PRESSURE WILL ORGANIZE OVER THE NRN PLAINS TUE NT AND MOVE
INTO SWRN ONTARIO CANADA ON WED. THIS WILL AID IN THE NWD MOVEMENT
OF THE STALLED FRONTAL BOUNDARY THAT WILL BE NEAR THE WI/IL BORDER
ON TUE. KEPT SLIGHT CHANCES FOR THUNDER NORTH OF KMSN AND KMKE FOR
TUE NT WHERE LOW LEVEL WARM ADVECTION AND LESS CAPPING WILL BE
MORE PREVALENT.

BREEZY SWLY WINDS TO PREVAIL ON WED AS STRONG SFC LOW MOVES INTO
SRN CANADA. SUNNY SKIES EXPECTED UNDER STRONG CAPPING BUT MIXING
WILL BE ABLE TO EXTEND TO NEAR 850 MB. THUS EXPECT DEWPOINTS TO
MIX OUT AND DROP INTO THE LOWER 70S OR POSSIBLY THE UPPER 60S.
THIS WILL ALLOW HIGH TEMPS TO RISE INTO THE UPPER 90S. HEAT INDICES
WILL RANGE FROM 100 TO 110.

FOR THU...THE TRAILING COLD FRONT WILL MOVE ACROSS SRN WI BUT UPPER
DYNAMICS WELL TO THE NORTH IN CANADA AND CAPPING WILL BE AN ISSUE.
WENT WITH SLIGHT CHANCE POPS FOR THUNDER. DEWPOINTS SHOULD BEGIN
TO DROP IN THE AFTERNOON WHICH WOULD ALLOW TEMPS TO CLIMB HIGHER.

EXCESSIVE HEAT WARNING TO CONTINUE FOR SOUTH CENTRAL AND WRN
PORTIONS OF SE WI THROUGH THU EVENING. ERN WI WILL EVENTUALLY NEED
EITHER A HEAT ADVISORY OR POSSIBLE AN EXCESSIVE HEAT WARNING FOR
WED THROUGH THU EVENING.

.LONG TERM...

FRIDAY THROUGH MONDAY...MEDIUM FCST CONFIDENCE

LOW PRESSURE TO ONCE AGAIN DEVELOP OVER THE NRN PLAINS ON FRI AND
MOVE NEWD INTO CANADA FOR THE WEEKEND. FRONTAL BOUNDARY WILL
RETURN AS A WARM FRONT FOR FRI NT AND SAT FOLLOWED BY A COLD FRONT
FOR SUN. THUS TSTORM CHANCES THROUGH THIS PERIOD WITH VERY WARM
AND HUMID CONDITIONS. HIGH PRESSURE AND MORE SEASONAL CONDITIONS
EXPECTED FOR MONDAY.

&&

.AVIATION...BEST CHANCE FOR THUNDERSTORMS WILL BE THIS EVENING AT
ALL THE TAF SITES...ALTHOUGH ONLY JUST A CHANCE. THEN PROBABLY DRY
THROUGH THE PERIOD FROM MADISON AND EASTWARD. CAN/T RULE OUT A ROGUE
AREA OF THUNDERSTORMS THAT COULD FORM ALONG THE TROUGH/FRONT IN THE
VICINITY OF SOUTHERN WI/NORTHERN IL THAT COULD CLIP SOUTHWEST OR
SOUTHERN WI LATE TONIGHT INTO TUE MORNING.

LIGHT WINDS WITHIN THE TROUGH CROSSING SOUTHERN WI TONIGHT INTO TUE
MORNING. AREAS OF FOG LIKELY TONIGHT...ESPECIALLY INLAND AND LOW
LYING AREAS...AND WHERE THERE WAS RAIN DURING THE DAY TODAY. NOT
SURE HOW DENSE...BUT LIFR VSBY/CIG CONDITIONS POSSIBLE. THEN VFR
CLOUDS/VSBYS EXPECTED LATE TUE MORNING THROUGH THE TAF PERIOD.

&&

.MARINE...

TIGHT PRESSURE GRADIENT OVER SOUTHERN WI THIS AFTERNOON CAUSING
GUSTY WEST WINDS INTO LOW-END SMALL CRAFT ADVY CRITERIA...ESPECIALLY
CLOSER TO SHORE. ISSUED SMALL CRAFT ADVY UNTIL 02Z WHEN MIXING WANES
AND PRESSURE GRADIENT GRADUALLY RELAXES.

HAZE TO CONTINUE OVER THE NEARSHORE WATERS AS WESTERLY WINDS PUSH
HIGH DEW POINT AIR OUT OVER THE RELATIVELY COOLER LAKE WATERS.
THUNDERSTORMS ARE A POSSIBILITY THROUGH THE LATE EVENING AS A COOL
FRONT/TROUGH DROPS THROUGH REGION...SHIFTING WINDS TO THE NORTHEAST.
SOME AREAS OF DENSE FOG COULD DEVELOP...BUT KEEPING THE HAZE MENTION
UNLESS FOG ACTUALLY FORMS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR WIZ046-047-
     056>058-062>064-067>070.

     HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR WIZ051-052-059-
     060-065-066-071-072.

LM...SMALL CRAFT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR LMZ644>646.

&&

SHORT/LONG TERM...20
VERY SHORT TERM/AVIATION/MARINE...13
Hazardous weather outlook, Jul 18, 5:38 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
638 PM CDT MON JUL 18 2011

WIZ046-047-051-052-056>060-062>072-192345-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
638 PM CDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE FROM
CENTRAL WISCONSIN INTO PORTIONS OF SOUTHERN WISCONSIN THIS
EVENING. SOME OF THE STORMS COULD BE SEVERE...PRODUCING DAMAGING
WINDS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
THE ENTIRE AREA UNTIL MIDNIGHT.

DANGEROUS HEAT AND HUMIDITY WILL CONTINUE WITH HEAT INDICES FROM 95
TO 105 DEGREES THIS EVENING AND REMAINING IN THE 80S FOR MUCH OF THE
NIGHT. AN EXCESSIVE HEAT WARNING CONTINUES FOR SOUTH CENTRAL
WISCONSIN AND WESTERN PORTIONS OF SOUTHEAST WISCONSIN. A HEAT
ADVISORY REMAINS IN EFFECT FOR THE REMAINDER OF SOUTHEAST WISCONSIN
THROUGH 10 PM CDT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

AN EXTENDED PERIOD OF DANGEROUS HOT AND HUMID CONDITIONS IS EXPECTED
FOR THE WEEK. AN EXCESSIVE HEAT WARNING IS IN EFFECT AT LEAST UNTIL
THURSDAY FOR SOUTH CENTRAL WISCONSIN AND WESTERN PORTIONS OF
SOUTHEAST WISCONSIN. FAR SOUTHEAST WISCONSIN WILL SEE A BRIEF BREAK
IN THE DANGEROUS HEAT ON TUESDAY BUT IT WILL RETURN FOR WEDNESDAY AND
THURSDAY. AFTERNOON AND EARLY EVENING HEAT INDEX VALUES ARE EXPECTED
TO RANGE FROM 95 TO 110 DEGREES THIS WEEK...WITH MUGGY NIGHT TIME
LOWS IN THE 70S.

SMALL CHANCES OF THUNDERSTORMS ARE FORECAST AS A FRONTAL BOUNDARY
REMAINS IN THE VICINITY OF SOUTHERN WISCONSIN AND LAKE MICHIGAN FOR
TUESDAY AND TUESDAY NIGHT. A COUPLE MORE FRONTAL BOUNDARIES WILL
MAINTAIN CHANCES OF THUNDERSTORMS FROM THURSDAY THROUGH THE WEEKEND.

IN ADDITION...WEATHER CONDITIONS THAT ARE CONDUCIVE TO UNHEALTHY AIR
QUALITY WILL LINGER FOR THE WEEK. A PERIOD OF SUNNY SKIES...HOT AND
HUMID CONDITIONS...LIGHT WINDS...AND NOT MUCH AIR MASS CHANGE COULD
LEAD TO UNHEALTHY LEVELS OF OZONE CONCENTRATIONS. LAKE SHORE
COUNTIES WILL BE MOST AFFECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED IN A FEW COUNTIES TONIGHT.

LMZ643>646-192345-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
638 PM CDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 9 PM FROM PORT WASHINGTON
SOUTH TO WINTHROP HARBOR ILLINOIS FOR BREEZY SOUTHWEST WINDS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE FROM NORTHERN WISCONSIN
INTO CENTRAL AND SOUTHERN WISCONSIN THIS EVENING. SOME OF THE STORMS
COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

SMALL CHANCES OF THUNDERSTORMS ARE FORECAST AS A FRONTAL BOUNDARY
REMAINS IN THE VICINITY OF SOUTHERN WISCONSIN AND LAKE MICHIGAN FOR
TUESDAY AND TUESDAY NIGHT.

BREEZY AND GUSTY SOUTHWEST WINDS WILL LIKELY MEET SMALL CRAFT
ADVISORY CRITERIA FOR WEDNESDAY AND EARLY WEDNESDAY EVENING AS
STRONG LOW PRESSURE MOVES ACROSS SOUTHERN CANADA.

A COUPLE MORE FRONTAL BOUNDARIES WILL MAINTAIN CHANCES OF
THUNDERSTORMS FROM THURSDAY THROUGH THE WEEKEND.

A VERY HUMID AIR MASS AND AIR POLLUTION WILL LEAD TO HAZE AND AREAS
OF FOG MUCH OF THE WEEK.

WWW.WEATHER.GOV/MKX

MBK

In the hours before

Special weather statement, Jul 18, 4:42 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
542 PM CDT MON JUL 18 2011

WIZ051-052-058-190015-
DODGE-FOND DU LAC-SHEBOYGAN-
542 PM CDT MON JUL 18 2011

...STRONG THUNDERSTORM MOVING TOWARD LAKE WINNEBAGO...FOND DU LAC
AND SHEBOYGAN...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 38 MILES NORTH OF NORTH FOND DU LAC...MOVING
SOUTHEAST AT 40 MPH AND AFFECTING PORTIONS OF OUTAGAMIE COUNTY AT
THIS TIME.

QUARTER SIZE HAIL...WINDS UP TO 60 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...ARE ALL POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MARYTOWN AND PIPE BY 630 PM CDT...
  CALVARY BY 635 PM CDT...
  ST. CLOUD AND SAINT CLOUD BY 640 PM CDT...
  GREENBUSH BY 650 PM CDT...
  DUNDEE AND CASCADE BY 700 PM CDT...
  BEECHWOOD BY 705 PM CDT...
  BATAVIA BY 710 PM CDT...

IF THIS THUNDERSTORM MAINTAINS ITS CURRENT INTENSITY...OR INCREASES
AS IT PROGRESSES SOUTHWARD...THEN A SEVERE THUNDERSTORM WARNING WILL
LIKELY BE ISSUED FOR PORTIONS OF FOND DU LAC AND SHEBOYGAN COUNTIES.

BOATERS ON LAKE WINNEBAGO SHOULD SEEK SHORE NOW!!!

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MBK
Special weather statement, Jul 18, 5:50 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
650 PM CDT MON JUL 18 2011

WIZ047-051-052-058>060-190045-
DODGE-FOND DU LAC-GREEN LAKE-OZAUKEE-SHEBOYGAN-WASHINGTON-
650 PM CDT MON JUL 18 2011

...STRONG THUNDERSTORM MOVING INTO NORTHERN GREEN LAKE AND FOND DU
LAC COUNTIES...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHEAST
OF NORTH FOND DU LAC TO 6 MILES NORTH OF BERLIN...MOVING SOUTH AT 25
MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...ARE LIKELY WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  BERLIN BY 655 PM CDT...
  GREEN LAKE BY 715 PM CDT...
  ROSENDALE AND RIPON BY 720 PM CDT...
  FOND DU LAC AIRPORT AND FOND DU LAC BY 725 PM CDT...
  OAKFIELD AND BRANDON BY 740 PM CDT...
  CAMPBELLSPORT AND WAUPUN BY 745 PM CDT...

IF THESE THUNDERSTORMS INTENSIFY FURTHER...THEN A SEVERE
THUNDERSTORM WARNING MAY BE ISSUED FOR PORTIONS OF THE AREA.

ALL BOATERS ON LAKE WINNEBAGO SHOULD BE IN SAFE HARBOR.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

MBK

The radar

The Milwaukee radar (KMKX), 87 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fond du Lac

When
July 18, 6:25 PM CST
Where
Fond du Lac County, Brandon
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.730, -88.770

Law enforcement officials reported damage to a building in Brandon. The severe thunderstorm gusts blew pieces of sheet metal from the building into the air.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338122.